Toxicology: digoxin toxicity arrhythmia: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: digoxin toxicity arrhythmia

Sample item

An elderly woman with renal impairment on digoxin has nausea, visual disturbance with yellow vision, and a fast irregular pulse. Which arrhythmia is most characteristic of digoxin toxicity?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Atrial tachycardia with AV block

Digoxin increases automaticity while slowing AV conduction, so atrial tachycardia with block is the classic arrhythmia. Ventricular ectopics, bigeminy and bidirectional ventricular tachycardia also occur. Digoxin-specific antibody fragments are the antidote for serious toxicity.

Option by option

  • A. Torsades de pointes with a long QT interval

    Torsades occurs with agents that prolong the QT interval, not typical digoxin toxicity.

  • B. Atrial tachycardia with AV block (correct)

    Correct. Increased automaticity with impaired AV conduction gives atrial tachycardia with block.

  • C. Sinus tachycardia with ST elevation

    Sinus tachycardia with ST elevation is not a recognised feature of digoxin toxicity.

  • D. Atrial fibrillation with a rapid ventricular response

    Atrial fibrillation with a rapid response is the condition for which digoxin is prescribed, not a sign of its toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is B, Atrial tachycardia with AV block. Digoxin increases automaticity while slowing AV conduction, so atrial tachycardia with block is the classic arrhythmia.

Why is "Torsades de pointes with a long QT interval" not the answer?

Torsades occurs with agents that prolong the QT interval, not typical digoxin toxicity.

Why is "Sinus tachycardia with ST elevation" not the answer?

Sinus tachycardia with ST elevation is not a recognised feature of digoxin toxicity.

Why is "Atrial fibrillation with a rapid ventricular response" not the answer?

Atrial fibrillation with a rapid response is the condition for which digoxin is prescribed, not a sign of its toxicity.

What concept does this question test?

It tests Toxicology: digoxin toxicity arrhythmia in Forensic Medicine. Ventricular ectopics, bigeminy and bidirectional ventricular tachycardia also occur. Digoxin-specific antibody fragments are the antidote for serious toxicity.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: digoxin toxicity arrhythmia?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.